Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 26, NWS Austin/San Antonio, TX

September 20, 2013Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 20, 2013, 7:01 AM CDT for Val Verde County, Texas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2013, 7:01 AM CDT (12:01 UTC)
Expired
Sep 20, 2013, 10:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 108 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 7:45 AM CDTFLASH FLOODComstock, TXROAD CLOSED AT JUNCTION OF HWY 163 AND 90W WITH 1 TO 2 FEET OF WATER OVER ROADWAY
Sep 20, 8:00 AM CDTHEAVY RAIN 4.58 Nnw Del Rio, TX24 HOUR RAINFALL AMOUNT
Sep 20, 8:00 AM CDTHEAVY RAIN 4.5435 Nw Del Rio, TX24 HOUR RAINFALL AMOUNT
Sep 20, 8:00 AM CDTHEAVY RAIN 4.5435 Nw Del Rio, TX24 HOUR RAINFALL AMOUNT AT SEMINOLE CANYON STATE PARK HQ
Sep 20, 8:15 AM CDTFLASH FLOODDel Rio, TXSTREET CLOSURE AT RAILWAY AND DELAROSA. SEVERAL OTHER LOW LYING STREETS AROUND THE CITY ARE FLOODING AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 0.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2013-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2013-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WGUS54 KEWX 201201
FFWEWX
TXC465-201500-
/O.NEW.KEWX.FF.W.0026.130920T1201Z-130920T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 AM CDT FRI SEP 20 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 1000 AM CDT.

* AT 654 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED MODERATE TO HEAVY RAINFALL WILL CONTINUE TO SPREAD
  ACROSS VAL VERDE COUNTY OVER THE NEXT FEW HOURS. RADAR ESTIMATES
  OF RAINFALL INDICATE 2 TO 3 INCHES OF RAINFALL HAS OCCURRED
  OVER THE WESTERN HALF OF THE COUNTY. ADDITIONAL RAINFALL OF 2
  TO 4 INCHES IS EXPECTED BETWEEN 7 AND 10 AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. THE HIGHEST RISK OF FLOODING OVER THE NEXT FEW HOURS WILL BE
  IN DEL RIO...COMSTOCK...AND AT LOW WATER CROSSINGS ON SIDE ROADS
  OF TEXAS 163 BETWEEN COMSTOCK AND JUNO.  OTHER LOCATIONS THAT MAY
  EXPERIENCE FLOODING INCLUDE...LANGTRY...LOMA ALTA...AMISTAD
  VILLAGE...LAUGHLIN AFB...OSMAN...PANDALE...PUMPVILLE...SEMINOLE   
  CANYON STATE PARK AND SHUMLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

PLEASE REPORT FLOODED ROADS TO LOCAL LAW ENFORCEMENT.

&&

LAT...LON 3029 10175 3029 10072 2933 10071 2924 10081
      2935 10100 2945 10108 2946 10115 2951 10120
      2951 10126 2959 10126 2957 10130 2964 10131
      2964 10136 2977 10147 2975 10154 2979 10155
      2974 10165 2978 10176

$$
1 follow-up statement
339 
WGUS74 KEWX 201442
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 AM CDT FRI SEP 20 2013

TXC465-201500-
/O.CON.KEWX.FF.W.0026.000000T0000Z-130920T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
942 AM CDT FRI SEP 20 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR VAL
VERDE COUNTY...

AT 940 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A BROAD BAND OF MODERATE TO HEAVY SHOWERS AND ISOLATED 
THUNDERSTORMS FROM NORTHEAST VAL VERDE COUNTY SOUTH SOUTHEAST INTO 
WESTERN KINNEY COUNTY MOVING NORTHEAST AT 20 MPH. ISOLATED RAINFALL
RATES OF OVER 2 INCHES PER HOUR CONTINUE TO BE INDICATED BY RADAR 
OVER EASTERN VAL VERDE COUNTY NORTHEAST OF COMSTOCK. THE DEVILS 
RIVER AT DOLAN CREEK NEAR COMSTOCK WILL BE EXPERIENCING MODERATE 
FLOODING ALONG THE RIVER DURING THE NEXT SEVERAL HOURS.

LOCATIONS IN THE WARNING AREA INCLUDE SHUMLA...PUMPVILLE...OSMAN...
SEMINOLE CANYON STATE PARK...PANDALE...LOMA ALTA...LANGTRY...JUNO AND
COMSTOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3029 10175 3029 10072 2933 10071 2924 10081
      2935 10100 2945 10108 2946 10115 2951 10120
      2951 10126 2959 10126 2957 10130 2964 10131
      2964 10136 2977 10147 2975 10154 2979 10155
      2974 10165 2978 10176

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:46 AM CDT, 15 minutes earlier.

Area forecast discussion, Sep 20, 6:46 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 AM CDT FRI SEP 20 2013

.AVIATION...
GENERALLY MVFR CIGS...OCCASIONALLY IFR CIGS WITH SCT TO NUMEROUS
SHRA/TSRA THROUGH 12Z SATURDAY. WINDS WILL BE FROM THE EAST-
SOUTHEAST TODAY...SHIFT TO NORTHEAST AFT 00Z...THEN TO NORTH BY
12Z SAT.

&&

.PREV DISCUSSION... /ISSUED 301 AM CDT FRI SEP 20 2013/

SHORT TERM (TODAY THROUGH SATURDAY)...
THIS MORNING A MOIST AND UNSTABLE TROPICAL AIRMASS HAS OVERSPREAD
SOUTH CENTRAL TEXAS. THE LATEST AWIPS BLENDED TOTAL PWAT PRODUCT
DEPICTED VALUES OF 2.1 TO 2.4 INCHES. THIS IS A GOOD INDICATOR FOR
HEAVY RAINFALL. THE COMBINATION OF PACIFIC TROPICAL MOISTURE FROM
THE REMNANTS OF MANUEL...DEEPENING GULF MOISTURE AND CONVERGENCE
ALONG AN APPROACHING COLD FRONT WILL RESULT IN NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. LOCALLY
HEAVY RAINFALL IS LIKELY. WE WILL EXTEND THE FLASH FLOOD WATCH TO
INCLUDE ALL OF THE HILL COUNTRY AND ADJACENT COUNTIES ALONG THE
I-35 CORRIDOR FROM SAN ANTONIO NORTHEASTWARD. ADDITIONAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH ISOLATED 6 INCH AMOUNTS
POSSIBLE. THE THREAT FOR FLASH FLOODING WILL BE HIGHEST LATE THIS
AFTERNOON INTO THE EARLY MORNING HOURS ON SATURDAY AS THE WEAK
FRONT DRIFTS SOUTHWARD INTO THE HILL COUNTRY AS UPPER LEVEL ENERGY
EJECTS NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS. THIS PATTERN WILL
RESULT IN THE TRAINING OF SHOWERS AND THUNDERSTORMS IN THE VICINITY
OF THE FRONTAL BOUNDARY. THE THREAT FOR HEAVY RAINFALL WILL SHIFT
SOUTHWARD TO THE COAST ON SATURDAY AS A SFC LOW FORMS OVER SE
TEXAS. HIGHS TODAY AND SATURDAY WILL BE WILL BE A FEW DEGREES
BELOW NORMAL DUE TO THE CLOUDS AND RAINFALL.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
SHOWERS AND THUNDERSTORMS WILL BE MOVING OUT OF OUR SE COUNTIES
LATE SATURDAY NIGHT AS THE UPPER LEVEL TROF AXIS BECOMES SITUATED
TO THE EAST AND SOUTHEAST OF OUR CWFA. A DRY WEATHER PATTERN IS
EXPECTED SUNDAY THROUGH THURSDAY OF NEXT WEEK AS ZONAL FLOW ALOFT
TRANSITIONS TO THE SOUTHWEST. AFTERNOON HIGHS WILL SEE A GRADUAL
WARMING TREND WITH LOWER TO MID 90S EXPECTED BY THE LATTER HALF OF
NEXT WEEK. THE WARMUP MAY BE AFFECTED BY SOIL MOISTURE. HIGHER SOIL
MOISTURE VALUES WILL SLOW THE WARMUP.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS...
GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.

&&

MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Sep 20, 5:51 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 AM CDT FRI SEP 20 2013

TXZ171>173-183>194-202>209-217>225-228-211100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
551 AM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND WEST OF
INTERSTATE 35 AND ALONG AND NORTH OF U.S. HIGHWAY 90. THIS
INCLUDES THE RIO GRANDE PLAINS...EDWARDS PLATEAU...HILL
COUNTRY...AND I-35 CORRIDOR THROUGH 7 AM SATURDAY MORNING. LOCALLY
HEAVY RAIN IS LIKELY WITH AVERAGE RAINFALL TOTALS OF 2 TO 4
INCHES AND A FEW SPOTS RECEIVING UP TO 6 INCHES. FLASH FLOODING IS
POSSIBLE AND RIVERS WILL RISE AND MAY FLOOD AS WELL. TURN AROUND...
DON'T DROWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

RAIN WILL TAPER OFF QUICKLY ON SATURDAY MORNING. NO ADDITIONAL
HAZARDOUS WEATHER IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED TO PROVIDE HEAVY RAIN AND FLASH
FLOOD REPORTS FROM 3 PM TODAY THROUGH 7 AM SATURDAY. ONLY REPORT
IF YOU CAN DO IT SAFELY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:26 PM CDTAreal Flood AdvisoryEWXBurnet2 hr
Sep 19, 11:08 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr112 min
Sep 20, 12:54 AM CDTAreal Flood AdvisoryEWXGillespie2 hr
Sep 20, 2:12 AM CDTRiver Flood WarningEWXVal Verde18 hr
Sep 20, 7:48 AM CDTRiver Flood WarningEWXVal Verde12 hr
Sep 20, 8:34 AM CDTTornado WarningEWXKinney, Val Verde26 min
Sep 20, 8:57 AM CDTRiver Flood WarningEWXVal Verde48 hr
Sep 20, 9:39 AM CDTRiver Flood WarningEWXVal Verde11 hr
Sep 20, 10:26 AM CDTAreal Flood AdvisoryEWXVal Verde2 hr
Sep 20, 11:03 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Hays, Travis, Williamson117 min
Sep 20, 11:27 AM CDTAreal Flood AdvisoryEWXGillespie2 hr
Sep 20, 12:03 PM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr3 hr
Sep 20, 1:12 PM CDTAreal Flood AdvisoryEWXBastrop, Blanco, Burnet, Caldwell, Hays, Lee and 2 more108 min
Sep 20, 1:42 PM CDTAreal Flood AdvisoryEWXBandera108 min
Sep 20, 1:52 PM CDTFlash Flood WarningEWXTravis3 hr
Sep 20, 2:44 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Fayette, Gonzales, Lee106 min
Sep 20, 4:26 PM CDTAreal Flood AdvisoryEWXGonzales, Guadalupe, Wilson2 hr
Sep 20, 4:33 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Gonzales, Guadalupe117 min
Sep 20, 4:42 PM CDTRiver Flood WarningEWXVal Verde10 hr
Sep 20, 5:22 PM CDTFlash Flood WarningEWXWilson3 hr
Sep 20, 5:35 PM CDTAreal Flood AdvisoryEWXAtascosa, DeWitt, Karnes115 min
Sep 20, 6:16 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Gonzales, Lavaca, Lee104 min
Sep 20, 6:42 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca108 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.